Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 20, 2017, 1:40 PM MDT for Bonneville County, Idaho. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 1:40 PM MDT (19:40 UTC)
- Expired
- Jul 20, 2017, 2:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Bonneville County, ID
The radar
The Pocatello radar (KSFX), 115 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:15 PM MDT | TSTM WND GST 49 | 2 E Irwin, ID | ITD MESONET STATION E1. SENSOR ALSO REPORTED HEAVY RAIN AND POOR VISIBILITIES WITH STORM. |
| Jul 20, 2:18 PM MDT | HAIL 0.75 | Irwin, ID | TIME ESTIMATED BASED ON RADAR. |
| Jul 20, 2:19 PM MDT | HAIL 0.75 | 1 Se Palisades, ID | LARGE AMOUNTS OF HAIL UP TO PENNY SIZE REPORTED BY BUREAU OF RECLAMATION OFFICIAL AT PALISADES DAM. HAIL BRIEFLY COVERED THE GROUND. ALSO VERY HEAVY RAIN AND MINOR FLOODING. NO WIND DAMAGE OBSERVED. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358
WUUS55 KPIH 201940
SVRPIH
IDC019-202030-
/O.NEW.KPIH.SV.W.0023.170720T1940Z-170720T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
140 PM MDT THU JUL 20 2017
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Northeastern Bonneville County in southeastern Idaho...
* Until 230 PM MDT
* At 140 PM MDT, a severe thunderstorm was located 13 miles east of
Bone or 14 miles southwest of Swan Valley, moving northeast at 30
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Swan Valley, northern Palisades Reservoir and Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near Palisades Reservoir, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4318 11154 4323 11159 4328 11159 4328 11163
4333 11168 4358 11123 4354 11121 4355 11114
4352 11111 4352 11108 4353 11107 4350 11104
4336 11105
TIME...MOT...LOC 1940Z 238DEG 25KT 4330 11152
HAIL...1.00IN
WIND...<50MPH
$$
VALLE2 follow-up statements
442
WWUS55 KPIH 202005
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
205 PM MDT THU JUL 20 2017
IDC019-202030-
/O.CON.KPIH.SV.W.0023.000000T0000Z-170720T2030Z/
Bonneville ID-
205 PM MDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTHEASTERN BONNEVILLE COUNTY...
At 205 PM MDT, a severe thunderstorm was located over Irwin or near
Swan Valley, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Swan Valley, northern Palisades Reservoir and Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Palisades Reservoir, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4318 11154 4323 11159 4328 11159 4328 11163
4333 11168 4358 11123 4354 11121 4355 11114
4352 11111 4352 11108 4353 11107 4350 11104
4336 11105
TIME...MOT...LOC 2005Z 238DEG 25KT 4339 11132
HAIL...1.00IN
WIND...60MPH
$$
VALLE635
WWUS55 KPIH 202029
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
229 PM MDT THU JUL 20 2017
IDC019-202038-
/O.EXP.KPIH.SV.W.0023.000000T0000Z-170720T2030Z/
Bonneville ID-
229 PM MDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BONNEVILLE COUNTY
WILL EXPIRE AT 230 PM MDT...
The storm which prompted the warning is moving out of the area.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm. Anyone
with boating interests on Palisades Reservoir should remain off the
reservoir until 4pm to allow waves to weaken.
LAT...LON 4318 11154 4323 11159 4328 11159 4328 11163
4333 11168 4358 11123 4354 11121 4355 11114
4352 11111 4352 11108 4353 11107 4350 11104
4336 11105
TIME...MOT...LOC 2028Z 238DEG 25KT 4347 11115
$$
ValleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:10 AM MDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 20, 9:10 AM MDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 910 AM MDT Thu Jul 20 2017 .UPDATE... Updating forecast for thunderstorms this afternoon into evening and overnight. Models are not handling coverage of thunderstorms well at all this morning. Furthermore, am seeing quite a bit of cu across northeast Nevada that is streaming into the Magic Valley and Snake Plain. Not sure if the cu will materialize into storms, but believe a slight chance is warranted given trends for these areas. Valle && .PREV DISCUSSION... /issued 326 AM MDT Thu Jul 20 2017/ Today through next Thursday...A plume of monsoon moisture will make its way into southeast ID today...resulting in isolated to widely scattered tstms over the southern and eastern highlands this aftn and eve. Isolated tstms may spill into the adjacent Snake River Plain as well. By Fri...westerly flow aloft pushes the monsoon moisture off to the east and south of ID. This will end precip chances thru the weekend. The upper ridge builds back up over the weekend...with the upper high centered over the Great Basin. This keeps temps up and monsoon moisture out. The upper high shifts to the 4 corners area on Mon as an upper trof enters the Pac NW. This sets up more southerly flow aloft...and a transport for monsoon moisture into ID. This increases the tstm chances from Mon aftn thru the end of the period. Models have been rather vague on timing...placement...and coverage. As a result... will keep precip chances on the low side. Hedges AVIATION...Monsoon moisture will flow back into southeast ID today...with isold to widely sct tstms expected over the southern and eastern highlands mainly this aftn and eve. Tstms may spill into the Snake River Plain near KPIH and KIDA. Southwest winds are also expected to pick up in the Snake River Plain this aftn. Hedges FIRE WEATHER...Monsoon moisture slipping into the southeast corner of the state this afternoon and evening, roughly Sublett to Palisades and north to near Island Park will be favorable for isolated dry thunderstorms. The second concern is a surface front moving through Central and Northern Idaho today. Estimate the front will pass Salmon about 1100 hours and Gilmore 1700-1800 hours. Forecast winds have been borderline Red Flag criteria for several model runs, and this morning increased enough to favor issuing a warning for Zone 476 below 6000 feet elevation and Zone 410. In Zone 410 the strongest winds gusting near or a little above 30 mph will favor the Arco Desert and decrease east of Roberts. A low pressure disturbance moving into British Columbia and Alberta on Monday will bring dry westerly winds off the Pacific across southern Idaho and push unstable air out of the state. Some of that unstable air will be just across the border in Nevada and Utah the next few days. Will look for that monsoon moisture to work back into Idaho Monday through Wednesday. Thunderstorms with wetting rains may be possible by next Wednesday. RS && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 2 PM this afternoon to 9 PM MDT this evening for IDZ410-476. &&
In the hours before
Special weather statement, Jul 20, 12:15 PM MDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Pocatello ID 1215 PM MDT THU JUL 20 2017 IDZ017-021-022-201900- South Central Highlands ID-Lower Snake River Plain ID- Eastern Magic Valley ID- 1215 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE... NORTHWESTERN BANNOCK...CENTRAL POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 100 PM MDT... At 1214 PM MDT, Doppler radar was tracking a strong thunderstorm near Neeley, moving northeast at 35 mph. Winds in excess of 40 mph and frequent lightning will be possible with this storm. Boaters on American Falls Reservoir should seek shelter now. Locations impacted include... American Falls, Neeley, American Falls Reservoir, Chubbuck, Aberdeen, Fort Hall Buffalo Lodge, Springfield, Pocatello Airport, Sterling and Massacre Rocks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near American Falls Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4262 11303 4282 11327 4316 11266 4293 11239 TIME...MOT...LOC 1814Z 231DEG 31KT 4275 11301 Valle
Special weather statement, Jul 20, 1:02 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Pocatello ID 102 PM MDT THU JUL 20 2017 IDZ019-201945- Upper Snake Highlands ID- 102 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TETON COUNTY UNTIL 145 PM MDT... At 102 PM MDT, Doppler radar was tracking a strong thunderstorm near Tetonia or near Driggs, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Driggs, Felt and Tetonia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4363 11120 4377 11136 4397 11105 4371 11105 TIME...MOT...LOC 1902Z 229DEG 29KT 4375 11121 VALLE
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:25 PM MDT | Special Weather Statement | PIH | Caribou | 50 min |
| Jul 20, 4:22 AM MDT | Red Flag Warning | PIH | Bingham, Bonneville, Butte, Clark, Custer, Fremont and 5 more | 17 hr |
| Jul 20, 12:15 PM MDT | Special Weather Statement | PIH | Power | 45 min |
| Jul 20, 1:02 PM MDT | Special Weather Statement | PIH | Teton | 43 min |
| Jul 20, 1:47 PM MDT | Special Weather Statement | PIH | Caribou | 43 min |
| Jul 20, 2:03 PM MDT | Severe Thunderstorm Warning | PIH | Teton | 42 min |
| Jul 20, 2:32 PM MDT | Special Weather Statement | PIH | Bonneville | 43 min |
| Jul 20, 3:21 PM MDT | Special Weather Statement | PIH | Caribou | 54 min |
| Jul 20, 4:11 PM MDT | Special Weather Statement | PIH | Caribou | 34 min |
| Jul 20, 4:20 PM MDT | Severe Thunderstorm Warning | PIH | Bear Lake, Caribou | 25 min |
| Jul 20, 4:58 PM MDT | Special Weather Statement | PIH | Caribou | 62 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.